Opioid overdose can occur due to a person taking too high a dose, mixing opioids with other substances, or taking opioids that a doctor prescribed for someone else. An opioid overdose requires immediate medical attention as it can be fatal. Anyone experiencing or witnessing an overdose should call 911 immediately.
Opioids are a type of drug that works to relieve pain. They bind to certain receptors in the body to reduce the amount of perceived pain the body feels.
Opioids can also alter mood and affect breathing. They can be addictive, and people may feel a euphoric high through taking opioids.
If people take opioids incorrectly, such as taking too high a dose or mixing them with certain other substances, it can cause an overdose. An opioid overdose is a medical emergency, and people will need immediate treatment.
This article will explore common types of opioids, causes and signs of an opioid overdose, and how to provide or seek help.
Opioids include drugs that originate from poppy seeds, such as morphine, semi-synthetics such as heroin (which producers make from morphine), and synthetic drugs that have similar properties. Opioids affect the opioid receptors in the brain to relieve pain.
The following opioids are legal in the United States, and a doctor may prescribe them to manage pain or treat opioid use disorder:
The following opioids are illegal in the U.S., but people may take them due to a dependency or to experience a high:
- illegally manufactured fentanyl
An opioid overdose can occur through:
- Taking too high a dose: This may happen accidentally or intentionally. Examples include:
- someone taking too high a dose of their prescription
- taking someone else’s prescription
- children gaining access to opioid prescriptions
- taking doses to get high (experience the psychoactive effects)
- Mixing opioids with other substances: Mixing opioids with alcohol or other medications that slow the breathing such as benzodiazepines for anxiety (Xanax, Valium) or barbiturates (Phenobarbital, Fioricet) can be fatal.
Certain factors can also
- existing medical conditions, such as sleep apnea
- reduced kidney or liver function
- being over the age of 65
Signs of an opioid overdose include:
- shallow breathing
- slow breathing or heartbeat, which may stop
- small, constricted pupils, which look like pinpoints
- choking, gurgling noises, or vomiting
- a person’s body going limp
- skin, fingernails, or lips changing color, such as turning pale, blue, or purple
- skin feeling cold or clammy
- inability to speak or lack of responsiveness
- falling asleep or losing consciousness
In some cases, it may be difficult to tell the difference between a person who may be high from opioids or is experiencing an overdose.
To be sure, someone can check to see if the person responds to verbal or physical stimuli. First, someone should call the person’s name if they know it or ask the person if they can hear them or speak to them.
If the person does not respond, tap or lightly shake their shoulders to see if they respond. Then, try a “sternal rub” where someone places their knuckles in a closed fist on the person’s sternum (right in the middle of their torso) and rubs. If the person does not respond to these verbal or physical cues, they may be having an opioid overdose.
The acronym B-L-U-E is a helpful mnemonic that can remind someone of what to do if they think a person is having an overdose.
- B stands for breathing (shallow or absent).
- L stands for lips (pale, blue, or purple).
- U stands for unresponsive (verbal and physical stimuli).
- E stands for emergency (needs immediate medical attention).
If a person is unsure whether someone is high from opioids or experiencing an overdose, it is essential to call 911 and treat the person as though they are having an overdose.
Healthcare professionals use naloxone, which people can get under the brand names Narcan or Evzio, to treat an opioid overdose.
Naloxone is a drug that works quickly to reverse the effects opioids have on the body. Naloxone binds to opioid receptors to block the effects of opioids.
If naloxone is available, anyone can use it to treat someone with an opioid overdose. People can spray naloxone into the nose (Narcan) or inject it (Evzio).
According to the
If someone is unsure if a person is having an opioid overdose or another medical emergency, it is still safe to give them naloxone.
Naloxone is safe to use on people of any age, including infants, children, and older adults.
Naloxone is a prescription drug, but in many states it is available from a pharmacy without needing a prescription.
People can store naloxone at room temperature, out of the light, and away from the reach of children or pets.
If someone notices any signs of an opioid overdose, they will need to call 911 immediately.
If a person suspects an opioid overdose, the Substance Abuse and Mental Health Service Administration (SAMHSA) advises that people take the following actions to help:
- Call out to the person to check for a response.
- If the person does not respond, rub the knuckles into the person’s breastbone, in the center of their chest, or rub the knuckles on the person’s lips.
- If the person responds to this, assess whether they can stay alert and responsive and maintain their breathing.
- If a person does not respond or their condition deteriorates, call 911.
After calling 911:
- Stay with the person and continue to monitor them.
- If the person is not breathing, begin performing CPR.
- If available, give the person one dose of naloxone.
- Stay with the person until medical help arrives.
- If the person does not respond to the first dose of naloxone within about 3 minutes, administer a second dose. (Note: every Narcan and Evzio box comes with two doses.)
If people suspect themselves or someone they know is at risk of opioid misuse or an opioid overdose, they can talk with the healthcare professional who prescribed the opioid medication about any concerns.
To prevent an opioid overdose, people can take the following steps:
- Take any medication exactly as a doctor prescribes.
- Tell the doctor who is prescribing opioids about any other medication they are taking.
- Contact a doctor if medication is not managing pain effectively, rather than taking a higher dose.
- Avoid mixing opioids with alcohol, other medications, or recreational drugs.
- Learn to recognize the signs of an opioid overdose.
- Have access to naloxone and know how to use it in case of an overdose.
- Keep all medication out of reach of children and pets.
- Dispose of any unused opioid medication properly and safely.
A doctor may prescribe opioids to relieve pain or as part of a program to treat opioid use disorder. Heroin and opium are also opioids that are illegal and which people use recreationally.
An opioid overdose may result from taking a higher dose than necessary, mixing opioids with other medications or alcohol, or using opioids to experience a high.
An opioid overdose can be fatal. Anyone experiencing an opioid overdose will need immediate medical attention.
If someone sees anyone having an opioid overdose, they will need to call 911 immediately and monitor the person’s breathing until help arrives.
Healthcare professionals treat an opioid overdose with the drug naloxone. If someone has access to naloxone, they can administer it to the person who is having an overdose.